Question 1: How would I know if I’m addicted to topical steroids?

Answer 1: It could be as easy as seeing if you can quit. Usually, your body will tell you within a few days or weeks.  If you have a reserve of synthetic steroids built up for a long period of time like a few years’ worth of heavy usage, it may take 1-4 months. At that point, your adrenal glands are forced to wake up and realize that they can’t take it easy anymore and they have to get back to work.

Upon stopping or reducing the use of topical steroids, the flareups begin again. With each cycle of stopping, the body communicates that it wants more. Take a long picture of your body front and back wearing minimal undergarments or nothing, if possible. This will serve a baseline as your starting point. Mark your calendar. Begin a journal of monitoring the time frame of when another flare begins to appear. Is the flare worse?

If a few weeks go by without a flare – great! Keep it up for a few more months just to be sure. If three months go by without any major flare-up and/or large red patches appear, then you may be in the clear.  It does take at least a few months or so because the body has been known to keep a reservoir of topical steroids in the most minute areas of the vascular system due to the vasoconstriction that topical steroids cause.

Remember your normal eczema patches and flare-ups are not what we are referring to, but rather a larger surface area of red skin that feels burning deeper inside and almost like the skin is wearing a red long sleeve shirt. If your skin flares up in a more angry, feverish kind of way then you may begin to see different signs and symptoms progressively.

Question 2: How will I know it’s not just another eczema flare-up?

Answer 2: TSA and RSS are different than eczema in that they encompass larger surface areas than the dry, spotty eczema patches that you may have had earlier on before starting topical steroids. There is a deeper burning sensation that goes beyond a local itching flareup.

Question 3: What kind of reaction can I expect if my body is addicted?

Answer 3: Remember in the first chapters when I mentioned those adrenal glands are like the schoolyard bullies? They get spoiled quickly and feel entitled to the slow, lazy life and they don’t like it when they actually have to do homework and work with the thyroid again rebalancing out your body’s temperature, metabolism and re-strengthening your immune system.

So…they get angry. They will definitely let you and every part of your body know. How? By causing a few reactions such as:

A body flushed with red. It may look like you are wearing a red turtleneck sweater with long sleeves. The red usually appears around the neck, chest and may be stronger in those areas and then also along your forearms right up to your wrist. For some crazy reason, the red flushing usually stops right about there. Sometimes it does cover the hands to the finger tips too.  On the legs, it will usually stop right at the ankles. Don’t be fooled into thinking that only the original areas where you applied topical steroids would be affected. Once they are in the system   the red flushing can appear anywhere, it is not specific anymore to your original eczema dry spots. You’re in the big leagues now of systemic side effects of topical steroids. 

Extreme body temperature fluctuations and hot/cold flashes.

Nausea, vomiting, lack of appetite or a voracious need to eat.

Extreme case of body itching. Some have reported itching so deep that it feels like your bones are itching. It really is that deep and intolerable.

A sudden dryness to your skin that is far worse than the original eczema or psoriasis flare-ups. Some crusting areas around lips and hands and crevices like inner elbows and knees making it virtually impossible to move or talk.

Full body dandruff with constant flaking – that’s from the extreme dry skin.

Some experience a phenomenon of oozing or the sensation of sweating a yellow or clear substance that has a pungent, sulfuric smell.

Severe insomnia and disruption to sleep quality.

Weight loss/gain. More likely it will go the opposite way of what you want.

An immune system that is generally weaker thereby allowing any cold to turn into something more dramatic that lasts longer.

Change in eyesight and/or development of cataracts and changes to the Interocular Pressure (IOP). Please get your eyesight checked 3-4 x per year if you’ve used any topical steroids on your face. 

Decreased sexual libido, fertility, and increased dysfunction.

Bone loss, weakness from mineral depletion. In children or babies, it could translate to stunted growth and lower bone density.

Symptoms of diabetes, Cushing syndrome and other auto-immune conditions.